Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 183, NWS Springfield, MO

August 14, 1997Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 14, 1997, 6:58 PM CDT for Howell County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 14, 1997, 6:58 PM CDT (23:58 UTC)
Expired
Aug 14, 1997, 7:45 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Howell County, MO

The radar

The Springfield radar (KSGF), 144 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 7:38 PM CDTThunderstorm WindMoody, MOThunderstorm winds downed large tree limbs.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 12.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 150000 RRA
SVRSGF
MOC091-150045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CDT THU AUG 14 1997

* SEVERE THUNDERSTORM WARNING FOR
  HOWELL COUNTY - SOUTH CENTRAL MISSOURI
 
* UNTIL 745 PM CDT

* SOME AREAS AFFECTED
  CAULFIELD
  POTTERSVILLE
  HOCOMO AND SOUTH FORK

* AT 657 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED OVER EASTERN OZARK COUNTY OR 15 MILES
  EAST OF GAINSVILLE AND WAS MOVING EAST AT 35 MPH.
 
IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE.

RUNNELS/SCHMIDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:29 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 14, 2:29 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 PM CDT THU AUG 14 1997

FCST CONCERNS INCLUDE POPS AND TEMPS

WARM FRONT WITH ITS ASSOCIATED AREA OF RAIN/THUNDERSTORMS WILL EXIT CWA
BY 21Z.  AIRMASS IS VERY MOIST SOUTH OF THIS FRONT WITH SUBTROPICAL
PLUME OF DEEP MOISTURE RIGHT OVER AREA.  SOME LOWER SC CLOUDS HAVE
FORMED OVERHEAD AS DEW POINTS RISE INTO THE LOWER TO MID 70S SOUTH OF
THE FRONT.

MODELS AGREE IN OVERALL PATTERN NEXT FEW DAYS...BUT PREFER ETA
HANDLING.  ONE SHORT WAVE TO MOVE THRU PLAINS TONIGHT ACROSS NEBRASKA
INTO IOWA.  FRIDAY AND INTO THE WEEKEND WILL SEE UNUSUALLY STRONG 50H
LOW AND TROF FORM NR US/CANADIAN BORDER.

FOR TONIGHT...FOCUS SHIFTS TO WHAT DEVELOPS ALONG WELL DEFINED SFC
TROF FROM CENTRAL NEBRASKA INTO CENTRAL KANSAS.  TEMPERATURES WARMING
TO NR 90 WITH DEW PTS NEAR 70 IN CNTRL KS ATTM.  AS 50H SHORT WAVE
MOVES THRU SOUTH DAKOTA/NEBRASKA EXPECT SOME THUNDERSTORMS TO FORM AND
THEN MOVE EAST.  QUESTION IS HOW MUCH LIFT AND HOW FAR SOUTH STORMS
WILL FIRE.  THINK BEST CHC OF ACTIVITY OVERNIGHT WILL BE TO OUR NORTH
OVR NRN MO AND CNTRL/NRN KS...BUT WITH FCST AREA REMAINING IN DEEP
SUBTROPICAL MOISTURE AND WITH 94O DEPICTION WILL LEAVE IN 30-40 POPS
TONIGHT ACROSS CWA. ALSO 850 JET TO REMAIN IN THE 30-50 KT RANGE
SENDING COPIOUS AMTS OF MOISTURE OUR WAY.

FOR FRIDAY INTO SATURDAY...85H AND 70H TEMPS WARM AND AIRMASS IS VERY
MOIST.  SUBTROPICAL PLUME SHOULD SHIFT SLIGHTLY SOUTH AS 50H HEIGHT
FALLS ENTER THE NRN PLAINS.  NGM/ETA INDICATE DRYING OF 30H MOISTURE BY
FRI EVENING...WITH LACK OF MUCH VERTICAL MOTION.  BUT THETE-E AND CAPES
ARE VERY HIGH OVER AREA AND 70+ DEW PTS...FEEL IT WOULD BE WISE TO
LEAVE IN LOW POP FOR FRI AND SAT AFTERNOON AS SURFACE HEATING MAY
IGNITE STORMS.

SURFACE WINDS WILL INCREASE THROUGH THE PERIOD...WITH GUSTY WINDS TO 30
MPH POSSIBLE FRI AND SATURDAY.  WITH PROMISE OF MORE SUN AND WARMER
85H TEMPS...WENT WITH WARMER FWC ON TEMPS.

MY THOUGHTS FOR TONIGHT...
JLN/SE KS...MO CLDY...30 CHC TSRA.  LOW LOWER 70S.  S 10-15.
SGF/UNO...MO CLDY...30 CHC TSRA. LOW AROUND 70.  S 10-15.
AIZ/VIH....MO CLDY...40 CHC TSRA.  LOW AROUND 70.  S 10-15.

CCF
SGF BB 071/085 073/088 071 06333
JLN BB 073/087 073/090 073 06333

RIDDLE

In the hours before

Special weather statement, Aug 14, 1:00 PM CDT, 5 hours 58 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU AUG 14 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...RAIN TO EXIT THE AREA BY MID AFTERNOON...BUT THERE IS A CHANCE
FOR SCATTERED THUNDERSTORMS OVERNIGHT...

THE FRONT THAT MOVED THROUGH THE AREA ON TUESDAY WAS MOVING BACK NORTH
AS A WARM FRONT THROUGH THE AREA TODAY.  THIS HAS CAUSED A LARGE AREA OF
RAIN AND THUNDERSTORMS TO FORM AND MOVE ACROSS SOUTHEAST KANSAS AND
SOUTHWEST AND CENTRAL MISSOURI.  THIS BATCH OF RAIN WILL EXIT THE LAKE
OF THE OZARKS AND SOUTH CENTRAL MISSOURI BY 4 PM. TOTAL RAINFALL
AMOUNTS FROM THIS SYSTEM WILL AVERAGE ABOUT AN INCH.

BEHIND THIS SYSTEM...THE CHANCE FOR RAIN HAS DECREASED. BUT MOISTURE
WILL REMAIN IN THE ATMOSPHERE LATE THIS AFTERNOON AND TONIGHT SO THE
CHANCE FOR SCATTERED SHOWER OR THUNDERSTORM RE-DEVELOPMENT CANNOT BE
RULED OUT.  IF THUNDERSTORMS DO FORM TONIGHT...THE ATMOSPHERE IS
UNSTABLE ENOUGH SO THAT ISOLATED SEVERE WEATHER WILL BE POSSIBLE WITH
THE BEST CHANCE WEST OF A JOPLIN TO WARSAW MISSOURI LINE.

SPOTTERS ARE NOT EXPECTED TO BE ACTIVATED THIS AFTERNOON...BUT MAY NEED
TO BE LATER TONIGHT IF THUNDERSTORMS DO FORM.

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:51 PM CDTSevere Thunderstorm WarningSGFStone49 min
Aug 14, 6:20 PM CDTSevere Thunderstorm WarningSGFOzark50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.